Alan Johnson, age 57, has been mechanically ventilated since his admission to the medical intensive care unit (ICU) 2 days ago for an exacerbation of chronic obstructive pulmonary disease. He has failed several ventilator weaning attempts. Periodically, he becomes restless. Although he usually calms to reorientation and verbal commands, he need a continuous I.V. infusion of propofol to keep him calm and safe.
History and assessment hints
As you help another nurse stabilize a new patient, you hear the familiar chirp of a ventilator alarm coming from Mr. Johnson’s room. You find him sitting up in bed holding his endotracheal tube in his hand as the ventilator wails in the background. You note he is short of breath, with a respiratory rate (RR) in the thirties, a heart rate (HR) of 122 beats/minutes (bpm), and an oxygen saturation (O2 sat) of 82%. He looks at you with fear. Gasping for air, he manages to whisper, “I can’t breathe.”
You immediately place him on a 100% nonrebreather mask, call the respiratory therapist, and ask a colleague to alert the physician and on-call resident. You turn off the propofol drip, elevate the head of Mr. Johnson’s bed to 60 degrees, and try to calm him by instructing him to slow his breathing. When you auscultate his lungs, you find him stridorous and not moving much air. You note his O2 sat has risen to 90% on the nonrebreather mask.
On the scene
The resident suspects Mr. Johnson has severe upper airway edema. To help prevent the need for reintubation, she orders a racemic epinephrine respiratory treatment STAT. Mr. Johnson continues to appear anxious and short of breath. The attending physician arrives and instructs you to give 1 mg lorazepam I.V. to relax him and reduce his work of breathing.
Over the next 15 minutes, you stay at the bedside waiting to see how the patient responds. His O2 sat has dropped to 86%; arterial blood gas findings show alka-losis, with a pH of 7.54, PaCO2 of 25 mm Hg, PaO2 of 55 mm Hg, and HCO3– of 30 mEq/L. Despite the team’s efforts, he requires reintubation. As the resident inserts the tube, you administer drugs to ease his discomfort.
Once Mr. Johnson is reintubated and restarted on propofol, his work of breathing decreases and his shortness of breath subsides. His breath sounds are diminished but clear. His HR is 90 bpm, RR 20 breaths/minute, and O2 sat 97%. Although sleepy, he awakens when aroused and follow commands.
Mr. Johnson requires 3 more days of mechanical ventilation before he can be extubated successfully. He spends another day in the ICU, and is discharged home 4 days after extubation.
Education and follow-up
Self-extubation may lead to hypoxemia, respiratory distress, increased ventilator days, longer hospital stays and, in some cases, death. You and your colleagues did everything right when responding to Mr. Johnson’s self-extubation. You gave supplemental oxygen; notified the physician and respiratory therapist; assessed vital signs, mentation, and respiratory effort; and monitored him closely until he stabilized.
Although self-extubation can’t always be prevented, steps can be taken to reduce its incidence. Frequently assess intubated patients for restlessness, confusion, and delirium. Review medications daily to determine if they could cause or contribute to delirium or agitation. Frequently orient the patient to reality. If the patient is agitated, identify and address the cause. Keep the patient’s room well lit during the daytime. To reduce restlessness, perform range-of-motion exercises and arrange for physical and occupational therapies. Use the least restrictive practices possible to keep the patient safe. Finally, teach family members how to reorient their loved one, stressing the importance of maintaining a calm atmosphere and using familiar pictures, music, or items from home.
Visit www.AmericanNurseToday.com for a complete list of references.
Heather Justice is a registered nurse in the adult intensive care unit at St. Vincent Hospital in Indianapolis, Indiana.